Australian Woman Dies from Taking Birth Control Pill
By Thaddeus M. Baklinski
MELBOURNE, August 20, 2008 (LifeSiteNews.com) - A 24 year old Australian woman’s death has been blamed on her use of oral contraceptive pills, which she was taking them as part of her acne treatment.
Tanya Hayes died on Monday from a pulmonary embolism - a blood clot in her lungs.
Having ignored symptoms, including "breathlessness" and "a nasty, hard cough" for about two weeks, she collapsed on Sunday night in a parking lot and was rushed to Angliss Hospital in Melbourne were she died five hours later.
The hospital’s director of emergency medicine, Associate Professor Graeme Thomson, said Tanya’s death had been "caused by blood clotting caused by factors related to taking the oral contraceptive pill", according to a report by Adelaide Now.
Hayes had been taking Yasmin, an oral contraceptive recommended for patients using the acne medication Roaccutane.
Women using Roaccutane have an "extremely high risk of having a baby that is severely deformed" if they become pregnant said Dr. Stephen Shumack, secretary of the Australasian College of Dermatologists. The contraceptives also boost the effectiveness of the acne medication,
Dr. Shumack added that deaths linked to hormonal contraception were "certainly a recognised event, but it’s extraordinarily rare."
According to the Therapeutic Goods Administration (TGA), oral contraceptives have been linked to three deaths in Australia since 1973. There have been 56 TGA reports of "suspected adverse events" linked to Yasmin since 2003, but no fatalities.
The package warnings of the contraceptive medication Tanya had been taking lists "breathlessness" as a "very rare…very serious side effect."
Similar incidents of sudden death attributed to use of oral contraceptives have been reported by LifeSiteNews.com.
In 2006, 31-year-old Julie Hennessy of Dublin was found dead on the floor of her living room.
An otherwise healthy woman, she had been taking the contraceptive drug Mercilon for a number of years. This resulted in her developing deep vein thrombosis (DVT), a condition in which blood clots form in a deep vein usually in one of the appendages. In the case of Miss Hennessy, a DVT broke off and lodged in her lungs, causing death.
Speaking before the Dublin County Coroner’s Court, pathologist Peter Szontagh-Kishazi emphasized that the contraceptive pill had caused Julie Hennessy’s DVT.
"The only important factor was the oral contraceptive pill. Clotting is a well-known risk of using the contraceptive pill. There is no other medication that has such a big risk as the oral contraceptive pill," said Dr Szontagh-Kishazi.
Another highly publicized case involved an 18 year old student in New York who died as a result her use of a hormonal birth-control patch.
Zakiya Kennedy, an aspiring model, approached a policeman in a New York Upper West side subway station. She complained of a severe pain in her head and leg and then collapsed. She died an hour later in hospital. New York medical examiners determined that the cause was blood clots.
Kennedy had switched from oral contraceptives to the patch about three weeks before her death and had not complained of any difficulties before calling on the policeman for help. The clots formed without her knowledge and she died when one entered her lungs.
Read related LifeSiteNews.com stories:
Birth Control Pill Creates Blood Clot Causing Death of Irish Woman
18 Year-Old New York Student Dies Suddenly from Birth Control Complications